Alert archive / New Mexico / Special Weather Statements in 2021

Special Weather Statement, NWS Albuquerque, NM

May 18, 2021Roosevelt County, New Mexico

NWS Albuquerque, NM issued this special weather statement at May 18, 2021, 2:00 PM MDT for Roosevelt County, New Mexico. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2021, 2:00 PM MDT (20:00 UTC)
Expired
May 18, 2021, 2:30 PM MDT
In force
30 min
Issued by
NWS Albuquerque, NM

County Roosevelt County, NM

The radar

The Cannon AFB radar (KFDX), 49 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.0 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1488 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

763 
WWUS85 KABQ 182000
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Tue May 18 2021
 
NMZ235-236-182030-
Roosevelt County-Curry County-
200 PM MDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND SOUTH
CENTRAL CURRY COUNTIES UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Portales, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Portales, Floyd and Oasis State Park. 

This includes Highway 60 near Mile Marker 373.
 
&&

LAT...LON 3407 10361 3419 10373 3442 10346 3424 10326
TIME...MOT...LOC 2000Z 233DEG 11KT 3419 10359 

$$

15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at May 18, 11:41 AM MDT, 2 hours 19 minutes earlier.

Area forecast discussion, May 18, 11:41 AM MDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1141 AM MDT Tue May 18 2021

.AVIATION...
18Z TAF CYCLE
An upper low centered over south-central CO will continue to generate
on-and-off again -shra activity over the northern half of NM this
afternoon. Main impacts from this will be occasional erratic gusts
through the afternoon and evening before activity looks to taper off
and lessen in coverage. There will also be mtn obscurations through
the northern mountains as well. Eastern plains terminals will see
more scattered and impactful afternoon tstm activity. Main impacts
will be brief cat reductions, lightning, erratic gusty winds of
30-40kts, locally hvy rainfall. Guidance shows a batch of tstms
currently west of KCVN working northward near KTCC before a more
organized line of tstms develops by 21Z-22Z b/w KTCC-KLVS moving
eastward toward the TX line by 01Z-02Z. Convective activity will
steadily lessen overnight, but may not die off entirely over the
eastern plains before steadily clearing conditions continue Wednesday
morning.

24

&&

.PREV DISCUSSION...453 AM MDT Tue May 18 2021...
.AVIATION...
12Z TAF CYCLE
Large and somewhat unorganized upper low circulation sprawled over
much of NM and CO will move little during the next 12 hrs, however
the circulation center may reform over north central or east central
NM. Light showers rotating into nrn NM at 11Z will continue to
increase in areal coverage with mts obscured in lcl MVFR to IFR
cigs/vsbys. Lcl MVFR cigs/vsbys in br attempting to develop generally
east of the Pecos Valley at 11Z and will persist until around 16Z.
Energy moving around the base of the low will result in increasing
destabilization along the ern NM/TX border by 18Z leading to
potential for strong to severe tstms with large hail and wind gusts
to 50kts in that area.

&&

.PREV DISCUSSION...304 AM MDT Tue May 18 2021...
.SYNOPSIS...
Cooler temperatures are expected today across much of central and
eastern New Mexico, as a low pressure system crosses the state. Another
round of strong to severe storms is possible across the eastern
plains, though not as widespread as yesterday's activity. Strong
winds and large hail will be the main hazards associated with these
storms. Light snow accumulations of a few inches is also forecast
across the higher peaks of the northern mountains. Residual moisture
could trigger a few afternoon showers and thunderstorms on Wednesday,
before the system makes its slow exit by late Wednesday. As another
storm system approaches, strengthening winds and drier air filtering
in may create critical fire weather conditions across western New
Mexico beginning Thursday through the weekend. Across the east, a
dryline could bring rounds of strong to severe storms Friday into the
weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Wrap around showers continue to spread southward over northern New
Mexico at this time as a broad and somewhat unorganized upper low
circulation is centered over most of New Mexico and Colorado. Models
indicate additional energy rotating around the low center will
result in increasing destabilization along the eastern New
Mexico/Texas border by midday, where SPC has outlooked a marginal
risk of severe storms. It does appear there may be another round of
energy tonight that drags the upper low center southward into east
central New Mexico putting the focus for showers and storms into the
Sangre de Cristo mountains and northeast New Mexico tonight into
Wednesday. Timing of these features though varies some from model to
model. There also looks to be a secondary area for showers and
storms over the southwest mountains but forecast dew points could
make some convection there a mix of wet and dry with gusty erratic
winds. It doesn't appear the dryline will come roaring westward
tonight though. High temperatures today will be below normal area
wide, but will be 5 to 10 degrees warmer on Wednesday.

LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...
The upper-level low will finally eject eastward late Wednesday, with
showers and thunderstorms tapering off into the evening hours. As a
shortwave ridge crosses the state on Thursday, there will be a quick
break in the active weather pattern. However, the next system on
approach from northern California will strengthen southwesterly winds
aloft beginning Thursday afternoon. In addition, drier air will
filter in ahead of the low to portions of western New Mexico.
Meanwhile, a dryline will make some progress each day across eastern
New Mexico, triggering daily rounds of showers and thunderstorms
beginning Friday through the weekend. A few of these storms may
become strong to severe across the far eastern plains. Models have
precipitation making it as far westward as the ABQ metro area by
Saturday. The GFS is quite a bit more bullish with QPF Saturday and
Sunday, but model agreement is somewhat decent as far as placement
and timing of precipitation goes. Regardless, this active pattern
looks to continue into early next week before a weak ridge takes
over. Stay tuned.

31

&&

.FIRE WEATHER...
Wetting showers and thunderstorms will be focused over northern and
eastern New Mexico today through Wednesday as a broad area of upper
low pressure moves slowly over the region. There could be a mix of
wet and drier storms along and west of the Continental Divide today
through Wednesday as drier northwest flow dominates there. Good to
excellent overnight humidity recoveries expected for most locales
tonight and Wednesday night. Portions of the North Central Mountains
to the East Central Plains will see fair to poor ventilation rates
today and Wednesday while good to excellent rates are forecast
elsewhere.

Thursday through Saturday features dry and strengthening south to
southwest winds in advance of a large storm system churning over the
Great Basin. This will result in at least localized critical fire
weather conditions along and west of the Rio Grande Valley each
afternoon, while the dryline makes steady day to day westward
progress, increasing chances for showers and thunderstorms over
eastern and parts of northern New Mexico. Forecast models are in
particularly poor agreement how far west the dryline will be on
Thursday afternoon, with the GFS indicating it will be located along
the eastern New Mexico/Texas border and the NAM12 holding it along
the Pecos Valley. Therefore the NAM12 would indicate at least
isolated convection over the eastern third of New Mexico Thursday
afternoon and evening, but at this time the current forecast does
not mention any potential for convection.

Ventilation rates will be mostly excellent Thursday and Friday, with
good to excellent rates Saturday.  High temperatures will be near
normal west and near to slightly below average east this week.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 18, 2:54 AM MDT, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
254 AM MDT Tue May 18 2021

NMZ201>241-191115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
254 AM MDT Tue May 18 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a risk for another round of strong to severe storms
this afternoon and evening across northeast and east central New
Mexico, where strong winds and large hail will be the main threats.
Burn scar flooding near Ute Park is also a possibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rounds of afternoon showers and thunderstorms will continue across
the eastern plains Friday through even Monday. Some storms may become
strong to severe with large hail and damaging winds. Burn scar
flooding is also a possibility.

Meanwhile, drier air and strengthening winds may produce critical
fire weather conditions across western areas of the state beginning
Thursday through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any wind, hail, and rainfall
amounts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

31

In the hours before

Special weather statement, May 18, 1:18 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
118 PM MDT Tue May 18 2021

NMZ234-235-181945-
Curry County-Quay County-
118 PM MDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN QUAY AND NORTHEASTERN
CURRY COUNTIES UNTIL 145 PM MDT...

At 118 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles north of Bellview to 7 miles south of
Broadview. Movement was northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Broadview and Bellview.

&&

LAT...LON 3469 10330 3509 10316 3513 10304 3465 10304
TIME...MOT...LOC 1918Z 235DEG 6KT 3495 10307 3471 10319

15
Special weather statement, May 18, 1:29 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
129 PM MDT Tue May 18 2021

NMZ235-236-182000-
Roosevelt County-Curry County-
129 PM MDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND SOUTH
CENTRAL CURRY COUNTIES UNTIL 200 PM MDT...

At 129 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Oasis State Park, or 10 miles northwest of Portales,
moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Floyd, Saint Vrain, Cannon Air Force Base and Oasis State Park.

This includes Highway 60 between Mile Markers 368 and 381.

&&

LAT...LON 3408 10351 3422 10369 3451 10348 3436 10326
      3421 10336
TIME...MOT...LOC 1929Z 235DEG 6KT 3424 10351

15
Special weather statement, May 18, 1:31 PM MDT, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
131 PM MDT Tue May 18 2021

NMZ235-236-182000-
Roosevelt County-Curry County-
131 PM MDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES UNTIL 200 PM MDT...

At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Melrose, or 26 miles west of Portales, moving
northeast at 10 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Melrose.

This includes Highway 60 between Mile Markers 354 and 367.

&&

LAT...LON 3421 10370 3431 10390 3452 10373 3443 10354
      3430 10363 3426 10366
TIME...MOT...LOC 1930Z 235DEG 6KT 3432 10378

15
Special weather statement, May 18, 1:45 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
145 PM MDT Tue May 18 2021

NMZ234-235-182015-
Curry County-Quay County-
145 PM MDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL QUAY AND
NORTHEASTERN CURRY COUNTIES UNTIL 215 PM MDT...

At 145 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bellview to 11 miles northeast of
Ranchvale. Movement was northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Broadview and Bellview.

&&

LAT...LON 3457 10336 3505 10313 3507 10305 3452 10304
TIME...MOT...LOC 1945Z 222DEG 17KT 3487 10306 3463 10322

15
Special weather statement, May 18, 1:54 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
154 PM MDT Tue May 18 2021

NMZ227-230-182030-
Union County-Johnson and Bartlett Mesas Including Raton Pass-
154 PM MDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 230 PM MDT...

At 154 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Grenville, or 15 miles south of Des Moines, moving
north at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Union
and east central Colfax Counties.

This includes Highway 64 between Mile Markers 388 and 401.

&&

LAT...LON 3639 10366 3640 10397 3672 10410 3674 10363
TIME...MOT...LOC 1954Z 174DEG 6KT 3654 10385

15
Special weather statement, May 18, 2:00 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
200 PM MDT Tue May 18 2021

NMZ235-236-182030-
Roosevelt County-Curry County-
200 PM MDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT AND SOUTH
CENTRAL CURRY COUNTIES UNTIL 230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Portales, moving northeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Portales, Floyd and Oasis State Park.

This includes Highway 60 near Mile Marker 373.

&&

LAT...LON 3407 10361 3419 10373 3442 10346 3424 10326
TIME...MOT...LOC 2000Z 233DEG 11KT 3419 10359

15

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:10 PM MDTSevere Thunderstorm WarningABQUnion47 min
May 17, 6:25 PM MDTSpecial Weather StatementABQUnion35 min
May 18, 12:19 PM MDTSpecial Weather StatementABQCurry26 min
May 18, 12:57 PM MDTSpecial Weather StatementABQCurry33 min
May 18, 1:04 PM MDTSpecial Weather StatementABQLincoln26 min
May 18, 1:18 PM MDTSpecial Weather StatementABQCurry27 min
May 18, 1:29 PM MDTSpecial Weather StatementABQRoosevelt31 min
May 18, 1:31 PM MDTSpecial Weather StatementABQCurry29 min
May 18, 1:45 PM MDTSpecial Weather StatementABQCurry30 min
May 18, 1:54 PM MDTSpecial Weather StatementABQUnion36 min
May 18, 2:07 PM MDTSpecial Weather StatementABQHarding23 min
May 18, 2:16 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt44 min
May 18, 2:18 PM MDTSpecial Weather StatementABQCurry27 min
May 18, 2:21 PM MDTSevere Thunderstorm WarningABQUnion19 min
May 18, 2:38 PM MDTSpecial Weather StatementABQHarding37 min
May 18, 2:59 PM MDTSpecial Weather StatementABQRoosevelt31 min
May 18, 3:08 PM MDTSpecial Weather StatementABQGuadalupe37 min
May 18, 3:38 PM MDTSpecial Weather StatementABQQuay37 min
May 18, 3:53 PM MDTSpecial Weather StatementABQHarding37 min
May 18, 4:12 PM MDTSpecial Weather StatementABQQuay33 min

Nearby

Special Weather Statements in New Mexico, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.